Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 49, NWS Aberdeen, SD

July 3, 2021Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2021, 6:34 PM MDT for Dewey County, Walworth County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 6:34 PM MDT (00:34 UTC)
Expired
Jul 3, 2021, 6:52 PM MDT
In force
18 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS53 KABR 040034
SVRABR
SDC041-129-040115-
/O.NEW.KABR.SV.W.0049.210704T0034Z-210704T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
734 PM CDT Sat Jul 3 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dewey County in north central South Dakota...
  Southwestern Walworth County in north central South Dakota...

* Until 815 PM CDT/715 PM MDT/.

* At 733 PM CDT/633 PM MDT/, a severe thunderstorm was located over
  northeastern Lake Oahe, or 12 miles south of Mobridge, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Swan Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4529 10018 4532 10049 4543 10049 4542 10020
TIME...MOT...LOC 0033Z 296DEG 9KT 4537 10036 

HAIL...1.00IN
WIND...60MPH
 
$$

SD
1 follow-up statement
873 
WWUS53 KABR 040052
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
752 PM CDT Sat Jul 3 2021

SDC041-129-040101-
/O.CAN.KABR.SV.W.0049.000000T0000Z-210704T0115Z/
Dewey SD-Walworth SD-
752 PM CDT Sat Jul 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWEY AND
SOUTHWESTERN WALWORTH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4529 10018 4532 10049 4543 10049 4542 10020
TIME...MOT...LOC 0050Z 296DEG 9KT 4535 10030 

$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:34 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 3, 5:34 PM MDT, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
634 PM CDT Sat Jul 3 2021

.UPDATE...
Issued at 630 PM CDT Sat Jul 3 2021

Cancelled the Red Flag Warning a little early this evening. While
winds remain gusty, the showers and thunderstorms that are moving
through the area are keeping the RH from falling as they have
farther west.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 220 PM CDT Sat Jul 3 2021

Forecast challenges remain TS chances tonight along with
temperatures and fire weather concerns for Sunday.

Currently, under a sunny to mostly sunny sky, temperatures are
warming through the 80s and 90s. Winds are generally from the south
and breezy to windy at times. A surface trof/pseudo warm front is
just about to the western edge of Corson County. MLCIN is continuing
to decrease (down to ~50-75j/kg) while MLCAPE is maintaining around
1500-2000j/kg. And, +12C air at 700hpa has set up across the far
western forecast zones. Still just 20 to 25 knots of deep layer
shear progged for this afternoon/evening.

When the period opens at 00Z this evening, there will probably be a
few thunderstorms ongoing (convective initiation by appx 23Z) per
the latest available CAM and GSM operational solutions, mainly
anchored on the Missouri River valley region of the CWA. As was
mentioned before, ingredients sufficient for strong to severe
organized convection this afternoon/evening are lacking. All of 30
to 40 knots of jet-streak winds aloft will be available to support
weak low level forcing for ascent. DCAPE (strong thunderstorm winds)
is about the only severe-favorable prog running up values up to 1400-
1700j/kg through this evening across the western CWA.

This surface trof/boundary will be overtaken by a cold front later
tonight. The front will continue to work south and east through the
region through the first half of the day on Sunday. Not really much
in the way of low level caa on Sunday while mid/upper level heights
rise Sunday into Sunday night, but dry air advection will be
notable. Another look at wind progs in BUFKIT suggests the potential
for hitting Red Flag wind criteria is not very probable, so no Fire
Weather headlines for Sunday at this time, although, afternoon
relative humidity values are still forecast to fall 15 to 20
percent. Given how warm forecast temperatures are supposed to be on
Sunday, heat indices may top 100 degrees during peak heating Sunday
afternoon. But, at the same time, where the heat index is 100F, the
ambient air temperature is 101F or 102F. So, no considerations at
this time for a heat advisory across the southern half of forecast
zones on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM CDT Sat Jul 3 2021

Monday appears to be the warmest day through the long term portion
of the forecast with highs in the 90s, to perhaps around 100
degrees. A storm system crossing the region Monday night through
Tuesday evening will bring the potential for widespread, much needed
rainfall. The GEFS probability of seeing 0.25 inches of QPF has
increased some from yesterday's 12Z model run with the prob now
around 35-60 percent. WPC's Day 3 QPF as most of the CWA receiving
0.50 to 1.75 inches. Hopefully, the area will see this much needed
rainfall. Highs on Tuesday will be significantly cooler due to
widespread cloud cover, showers, and cool low level thermal
profiles. With the NBM on the higher side of other guidances,
have lowered highs a few degrees, with temperatures mostly in the
low to mid 70s. After a dry Wednesday, and mostly dry Thursday,
another storm system could bring showers and thunderstorms back
into the area Friday through Saturday. As of now, the most
significant pcpn may occur over northeastern South Dakota, and
western Minnesota. That said, confidence is low with regards to
impacts with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 630 PM CDT Sat Jul 3 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the next 24 hours. Showers and
thunderstorms will continue to move near KMBG and KPIR through 3z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Wise
Hazardous weather outlook, Jul 3, 3:06 AM MDT, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
406 AM CDT Sat Jul 3 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
406 AM CDT Sat Jul 3 2021 /306 AM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Fire weather remains the chief concern again today. The forecast
area along and west of the James valley will see elevated fire
weather conditions, with a red flag warning posted across the
Missouri valley for this afternoon.

Thunderstorms are a risk as well, mainly during the late afternoon
and evening across the Missouri valley. Widespread severe weather is
unlikely though storms will come with the threat of gusty winds and
lightning. Storms will dissipate rapidly after dark.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Fire weather threat continues into Sunday with low afternoon humidity
and temperatures near 100. Winds will have shifted to the north and
will remain breezy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

In the hours before

Special weather statement, Jul 3, 5:29 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
629 PM CDT Sat Jul 3 2021

SDZ009-015-040000-
Dewey SD-Walworth SD-
629 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWEY AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 700 PM CDT/600 PM MDT/...

At 628 PM CDT/528 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Blackfoot, or 13 miles south of Mobridge, moving
east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Everets Resort, Swan Creek Rec Area and Blackfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the Missouri River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4523 10049 4540 10057 4548 10028 4527 10023
TIME...MOT...LOC 2328Z 250DEG 10KT 4535 10043

SD
Special weather statement, Jul 3, 6:01 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
701 PM CDT Sat Jul 3 2021

SDZ004-005-009-040045-
Walworth SD-Campbell SD-McPherson SD-
701 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...SOUTHWESTERN
MCPHERSON AND NORTHEASTERN WALWORTH COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Eureka, moving southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4575 9953 4559 9964 4559 9970 4554 9971
      4570 10005 4591 9989
TIME...MOT...LOC 0000Z 297DEG 16KT 4571 9982

Wise
Local storm report, Jul 3, 6:05 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
705 PM CDT SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 WNW SWAN CREEK REC AR 45.36N 100.40W
07/03/2021  E1.00 INCH       DEWEY              SD   PUBLIC

            HAIL LASTED FOR HALF AN HOUR, SOME UP TO
            QUARTER SIZE TOWARDS THE END. RADAR
            ESTIMATED TIME.

&&

RL
Local storm report, Jul 3, 6:09 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
709 PM CDT SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     6 W EUREKA              45.77N 99.74W
07/03/2021  M55 MPH          CAMPBELL           SD   MESONET

            PEAK WIND GUST RECORDED BY A PERSONAL
            WEATHER STATION.

&&

RL
Local storm report, Jul 3, 6:22 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
722 PM CDT SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 SW CAPA               44.08N 101.01W
07/03/2021  E1.00 INCH       JONES              SD   PUBLIC

            HAILED FOR HALF AN HOUR STRAIGHT, WITH UP TO
            QUARTER SIZED STONES TOWARDS THE END. STRONG
            WINDS AS WELL. RADAR ESTIMATED TIME.

&&

RL
Special weather statement, Jul 3, 6:32 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
732 PM CDT Sat Jul 3 2021

SDZ009-040100-
Walworth SD-
732 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALWORTH COUNTY
UNTIL 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Java, or near Selby, moving southeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Selby, Java and Lake Hiddenwood Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4551 10014 4559 10008 4548 9971 4534 9981
TIME...MOT...LOC 0032Z 298DEG 22KT 4548 9994

Wise

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:01 PM MDTSpecial Weather StatementABRCampbell44 min
Jul 3, 6:05 PM MDTAreal Flood WarningABRJones, Stanley3 hr
Jul 3, 6:14 PM MDTSevere Thunderstorm WarningABRDewey, Walworth31 min
Jul 3, 6:32 PM MDTSpecial Weather StatementABRWalworth28 min
Jul 3, 8:23 PM MDTSpecial Weather StatementABRStanley52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.